Advertisement

Some Relative Isoperimetric Inequalities and Applications to Nonlinear Problems

  • Filomena Pacella
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 4)

Abstract

The importance of isoperimetric inequalities in many problems in Analysis as well as in Differential Geometry or in Mathematical Phisics is well known. ([3], [11], [22], [25], [4], [12]). In particular the classical isoperimetric inequality, which states that among all sets of fixed finite measure the ball has the smallest perimeter (in the sense of De Giorgi [8]), plays a fondamental role in the symmetrization of Dirichlet problems ([3], [27], [28]), in studying Sobolev inequalities ([22], [26]) and, more generally, in deriving geometrical properties for solutions of partial differential equations ([16], [19], [25]).

Keywords

Dirichlet Problem Convex Cone Sobolev Inequality Mixed Boundary Isoperimetric Inequality 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    G.Anzellotti, M.Giaquinta, U.Massari, G.Modica and L.Pepe, Note sul problema di Plateau, Pisa, Editrice Tecnico Scientifica (1974).Google Scholar
  2. [2]
    T.Aubin, Equations différentielles non linéaires et probleme de Yamabe concernant la courbure scalaire, J. Math. Pures Appl. 5 (1976), 269–293.Google Scholar
  3. [3]
    C.Bandle, Isoperimetric inequalities and applications, Pitman, London (1980).Google Scholar
  4. [4]
    P.H.Bérard, From vanishing theorems to estimating theorems: the Bochner technique revisited, Bull. Americ. Math. Soc. (to appear).Google Scholar
  5. [5]
    H.Berestycki and F.Pacella, Symmetry properties for positive solutions of elliptic equations with mixed boundary conditions, Journ. Funct. Anal. (to appear).Google Scholar
  6. [6]
    H.Brezis, Some variational problems with lack of compactness,Proceedings of Symposia in Pure Mathematics 45 (1986), 165–201.Google Scholar
  7. [7]
    H.Brezis and L.Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. XXXVI (1983), 437–477.Google Scholar
  8. [8]
    E.De Giorgi, Su una teoria generale della misura (r-1)-dimensionale in uno spazio a r dimensioni, Ann. Mat. Pura Appl., (4) 36 (1954), 191–213.Google Scholar
  9. [9]
    E.De Giorgi, Sulla proprietâ isoperimetrica della ipersfera nella classe degli insiemi aventi frontiera orientata di misura finita, Mem. Accad. Naz. Lincei (8) 5 (1958), 33–44.Google Scholar
  10. [10]
    H.Egnell,F.Pacella and M.Tricarico, Some remarks on Sobolev inequalities, Nonlinear Analysis T.M.A. (to appear).Google Scholar
  11. [11]
    H.Federer, Geometric measure theory, Springer-Verlag, New York (1969).Google Scholar
  12. [12]
    S.Gallot, Some links between isoperimetry, spectrum and topology, (in preparation).Google Scholar
  13. [13]
    B.Gidas,W.M.Ni and L.Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979) 209–243.CrossRefGoogle Scholar
  14. [14]
    M.Griiter, Boundary regularity for solutions of a partitioning problem, Arch. Rat. Mech. Anal., (3) 97 (1987), 261–270.Google Scholar
  15. [15]
    H.Hadwiger, Vorlesungen über inhalt, oberflache und isoperimetric, Springer-Verlag, Berlin (1957).Google Scholar
  16. [16]
    B.Kawohl, Rearrangements and convexity of level sets in P.D.E., Lectures Notes in Mathematics, 1150, Springer-Verlag, Berlin (1985).Google Scholar
  17. [17]
    P.L.Lions, The concentration-compactness principle in the calculus of variations. The locally compact case (part 1 and 2), Ann. I.H.P. Anal. Nonlin., (1984), 109–145 and 223–283.Google Scholar
  18. [18]
    P.L.Lions, The concentration-compactness principle in the calculus of variations. The limit case (part 1 and 2), Riv. Mat. Iberoamericana 1 (1985), 145–201 and 45–121.Google Scholar
  19. [19]
    P.L.Lions,Two geometrical properties of solutions of semilinear problems, Appl. Anal. 12 (1981), 267–272.CrossRefGoogle Scholar
  20. [20]
    P.L.Lions and F.Pacella, Isoperimetric inequalities for convex cones, (to appear). Isoperimetric Inequalities 235Google Scholar
  21. [21]
    P.L.Lions, F.Pacella and M.Tricarico, Best constants in Sobolev inequalities for functions vanishing on some part of the boundary and related questions, Indiana Univ. Math. Journ. (2) 37 (1988).Google Scholar
  22. [22]
    V.Maz’ja, Sobolev spaces, Springer-Verlag, Berlin (1985).Google Scholar
  23. [23]
    F.Pacella and M.Tricarico, Symmetrization for a class of elliptic equations with mixed boundary conditions, Atti Sem. Mat. Fis. Univ. Modena, XXXIV (1985–1986), 75–94.Google Scholar
  24. [24]
    S.Pohozaev, Eigenfunction of the equations Au + f(u) = 0, Soviet Math. Doklady 6;, (1965), 1408–1411.Google Scholar
  25. [25]
    G.Polya and G.Szegö, Isoperimetric inequalities in mathematical physics, Ann. Math. Studies, Princeton (1951).Google Scholar
  26. [26]
    G.Talenti, Best constant in Sobolev inequalities, Ann. Mat. Pura Appl. 110 (1976), 353–372.CrossRefGoogle Scholar
  27. [27]
    G.Talenti, Elliptic equations and rearrangements, Ann. Scuola Norm. Sup. Pisa 3 (1976), 697–718.Google Scholar
  28. [28]
    H.F.Weinberger, Symmetrization in uniformly elliptic problems, Studies in Mathematical Analysis, Stanford Univ. Press (1962).Google Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • Filomena Pacella
    • 1
  1. 1.Dipartimento di MatematicaUniversitá di Roma I “La Sapienza”RomaItaly

Personalised recommendations